Chemotherapy-Induced Vascular Liver Injury in Metastatic Colorectal Cancer: Analysis of 275 Resected Liver Specimens Shows Nodular Regenerative Hyperplasia and Parenchymal Extinction Lesions but Not Sinusoidal Dilatation Are Associated with Oxaliplatin
P Ryan, A Pollett, S Nanji, CA Moulton, S Gallinger, M Guindi. University of Toronto, Toronto, Canada; Mount Sinai Hospital, Toronto, Canada; University Health Network, Toronto, Canada
Background: The use of newer chemotherapeutic agents prior to resection of colorectal cancer liver metastases has been with linked with parenchymal liver injury. In particular chemotherapy-associated steatohepatitis (CASH) and diffuse sinusoidal injury have been linked to use of irinotecan and oxaliplatin, respectively. We assessed liver injury in 275 cases from 2002-2007 and correlated findings with chemotherapy use.
Design: Cases were reviewed retrospectively while blinded to preoperative treatment. Features scored semi-quantitatively [using established criteria where available] included: steatosis and steatohepatitis [NASH activity score]; sinusoidal dilatation [Rubbia-Brandt]; hepatic and portal vein loss; nodular regenerative hyperplasia (NRH); congestive changes; and parenchymal extinction lesion (PEL). 20 Cases with confounding factors, such as portal vein embolization or tumour obstructing vessels serving resected liver, were excluded from assessment of vascular injury.
Results: In the year prior to hepatic resection 40 patients received 5-fluorouracil (5FU) alone, 41 irinotecan with 5FU, 24 oxaliplatin with 5FU, 8 all three agents, and 162 did not receive chemotherapy. Steatohepatitis was identified in 6/275 cases (2.2%) - 1 received irinotecan and 5 did not receive chemotherapy. Multivariate analysis showed steatosis > 33% was associated with increasing BMI (p < 0.001) but not chemotherapy. Vascular lesions of any severity were identified in 126/255 cases; 56 of these received chemotherapy. Nodular regenerative hyperplasia (p = 0.011) and PELs (p = 0.01) were significantly associated with oxaliplatin. No significant associations were found with other vascular lesions including sinusoidal dilatation.
Conclusions: Unlike previous series, our findings suggest that sinusoidal dilatation is not significantly associated with Oxaliplatin. The assessment of chemotherapy-induced vascular liver disease if limited to sinusoidal dilatation misses more advanced parenchymal injuries (NRH, PELs) which may have clinical impact. No significant association was demonstrated in this series between the use of newer chemotherapeutic agents and CASH.
Category: Liver & Pancreas
Monday, March 9, 2009 9:30 AM
Poster Session I Stowell-Orbison/Autopsy Award # 213, Monday Morning